Serious Weight Gain Issues.....

Discussion in 'Fibromyalgia Main Forum' started by Laurenf75, Sep 8, 2010.

  1. Laurenf75

    Laurenf75 New Member

    My fibro is being treated with Lyrica and the insomnia that goes with it is being treated with Remaron. My weight has skyrocketed and I'm now close to 200 lbs. My eating habits have not changed and my exercise level is as good at it can be with the fibro and CFS---I'm a full time student at university.

    I am considering just stopping the lyrica and Remeron completly. The weight gain has me very depressed and I don't know what to do. I feel like I'mn putting on more weight every week.

    Is there another drug that can help with the Fibro and sleep lessness?

    Frustrated and depressed
  2. kat211

    kat211 New Member

    So I know exactly how you feel. I saw myself in a store window last night an was about to cry. Mine cannot be linked to any medication and I eat better than the nutritionists and dieticians I have seen.

    First, I eat only fresh whole foods. I also do not eat dairy, gluten, or anything processed or fried. I also limit meat to 3 ounces a day, and not everyday. I do not eat any refined sugars, starches, or carbs. I DO allow myself a small reasonable treat every now and then. So, this is how I have eaten for 2.5 years. My weight gain began to skyrocket towards the end of last summer.

    I have made a couple of changes in the past 2 weeks that have allowed me to loose 7lbs. My diet in the past 2 weeks is 2/3 cup of rolled oats, 1/4 cup ground almonds or hazelnuts, 1 tbs agave nectar, 1/4 cup almond milk and sometimes blueberries or raisins for breakfast. (this also helps keep me regular) For lunch, a fruit, almond milk, and protien shake smoothie, I use Raw Protein Meal. For dinner I eat a very small and mainly vegetable dinner. I snack on fruits and veggies. I try to keep my calories at around 1000. I was at 1300 prior to 2 weeks ago and still couldn't loose any weight. I also try to use my elliptical for at least 40 minutes 5 days a week. Usually I cannot go for an entire 40 min at once, so I will break it up into multiple sessions. I still have to nap everyday, but I am feeling much better. Oh, I also drink green tea in the morning and drink a ton of water throughout the day.

    I must credit the new addition of Cymbalta to my med routine in helping with my pain so that I can exercise more easily w/o having to push myself so hard.

    I have also found that exercising for just 15 minutes prior to studying, I am also in school, helps me focus on my work. I working on a graduate degree in accounting, so the subject matter alone is enough to put me to sleep.

    Weight gain is a huge issue, no pun intended, for me. But, I must say, I did turn down the offer of a diet drug b/c it meant I would have to go off of the Cymbalta and I can't imagine going back to a daily 9-10 on the pain scale. I still get bad days, but they are farther and fewer inb/w.

    Talk to you dr about your med choices. Look at your diet in detail and w/scrutiny. Making drastic changes can set you up for failure, but taking out something like soda can make a huge change.
  3. slammed

    slammed Member

    I once gained 30 pounds while using Remeron (mirtazapin) as a sleep aid. Great sleep help, but had to stop it because I can't accept that overweight issue; it was 6months before returned to my normal weight. not easy

    Ambien is the best sleep help I have found, at either 5 or 10 mg / night... always good to start low and work into your comfort zone.

    hope you find some good sleep. Lord knows we all need it.
  4. TigerLilea

    TigerLilea Active Member

    Hi Kat - One thousand calories a day is too low to maintain a healthy body weight unless you are very petite. Even 1,300 calories is considered low. When you don't eat enough in a day, your body wants to hold on to any fat for survival. You are going to make yourself sick if you maintain this for any length of time.

    At 1,000 calories daily, you are basically starving yourself, therefore allowing you to lose seven pounds in two weeks. You aren't eating enough food to feed your nutritional needs. One quarter cup of ground almonds is the equivalent of two servings of almonds which are very high in fat. Even one tablespoon of Agave is considered a lot because of the fact that Agave is much sweeter than table sugar, and, therefore, you should be using less. Are you getting at least nine servings a day of fruits and veggies?

    I would urge you to talk to your doctor about this weight gain. Sixty pounds in ten months isn't normal. I would think it's either from your medication or you have something like a thyroid issue going on.

    You might also want to consider talking to a nutritionist and having them help you put together a healthier eating plan. You have enough problems already with FM; you don't want to make things even worse by starving yourself.
  5. kat0465

    kat0465 New Member

    when i first became really ill, but not totally incapacitated(about 15 yrs ago) i was at 155, my Norm was 110.
    then in 99 i got severely I'll and im talking death here! i had constant vomiting and higfh heart rates for a month, went from er to er and finally one dr put me in the hospital for 3 days to rehydrate me.
    in 3 months i lost about 40 lbs, and finally ended up at 112, then slowly over the years have balooned up to 180, without changing my Diet, which is reallyy heathy, tons of water here too, and lots of protien, veggies and hardly any breads and sugar.

    but i still continue to pack it on:(
    my dr says it's cause our livers dont metabolize the food like it's supposed to.also i take xanax and i know that, Lyrica, and a lot of other drugs will make you gain some.

    also since my Hysterectomy in 08, i have gained about 20lbs.

    i wish i had a tip i could give you to help, just letting you know theres got to be a glitch in out matabolizim with this crap too. theres no body system that's not affected, it sux!!!

  6. Chelz

    Chelz New Member

    Laurenf75, I feel so much for you. I have FM and was actually put on Elavil and Paxil a few years before I was even diagnosed with the FM. I put on 100 pounds from both of these drugs. I started off weighing a healthy (despite my fm) 135 pounds, after these drugs, I went up to 230, not to mention all the extra added health problems this quick excessive weight gain caused me.

    Trying to get off of them, then trying to deal with such a huge weight gain is a very long exhausting story, so I won't give you the awful details of that, but it was horrible.

    A few years ago I went to a new doctor who wanted to put me on Lyrica. I said no way because of the weight gain that it causes. This is one of the reasons why I am against these drugs for FM, I just do not understand how in the world we can feel better when these drugs cause so many problems on top of our FM.

    I also exercised almost an hour a day while I was on these drugs, I couldn't budge a pound. After getting off of them (it's been 10 years now), I still battle a weight problem, although not as bad. I never had a weight problem before the drugs.

    I was tremendously depressed with what was happening to my body on these drugs. I continue to be baffled as to why these drugs are given to us for the FM when I keep hearing stories like yours, mine and so many others, it just makes me angry.

    Please talk to your doctor, you don't need this happening to your body on top of the FM. Good luck to you, Hugs, Chelz.
  7. Julie24

    Julie24 New Member


    well i was put on cymbalta for 6 weeks and gained 10 pds!!!!! and i was dieting and exercising too as much as i could. I got off of that real quick and now im trying to loose the weight i gained all over again!!! i was put on lyrica, i was taking it for 4 days then i stopped because i was reading all thsi weight gain, i cannot afford to gain weight at all!!!!! sooo im going without...

    what i find helps with my pain is endocet narcotic, they are addictive but i take them when needed!!!! Its so hard with fm because all of medication make u gain weight....and gaining is not good!!! But what i am doing now im trying this new treatement called CORREACTOLOGY, its a natural thing..but supposibly lots and lots of plp are trying it and has been around for yrs but only a few plp are qualified, and these plp with lots of pain after x amount of treatment there pain IS GONE!!!!! i know 2 plp that went and they are pain free now!!!! im not sure if you guys that have in the states as i am in canada!!! but its something to look into!!!

    take care!!!